Rip Current, South Walton
- When
- June 5, 9:25 AM EST
- Where
- South Walton forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.619, -86.171 (the zone’s center; the record gives no point)
The South Walton Fire District reported that a man was listed in critical condition after being caught in a rip current on June 5th at about 9:25 am in the area across from the Surfside Condominiums in Miramar Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
The South Walton Fire District reported that a man was listed in critical condition after being caught in a rip current on June 5th at about 9:25 am in the area across from the Surfside Condominiums in Miramar Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 5, 4:25 AM EST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 AM EDT Wed Jun 5 2013
.NEAR TERM [Through Today]...
Weak upper level and mid level ridging will allow for weak zonal
flow aloft once again today, and allow for seabreeze showers and
thunderstorms this afternoon. Models are showing that our area
probably won't start seeing influence on our weather from the
broad, disorganized low to our south until later tonight,
although the winds and waves over the waters are already starting
to build from its presence. Instead, sea-breeze coverage today
will be closer to a regime 6 day given the moderate SErly flow.
Coverage is expected start along the coast around noon and move in
through the afternoon. Given that model soundings are showing weak
winds in the wind profiles, we will expect slow, northwestward
motion. With PWATs expected to be near 2" once again as seen the
past few days and slow storm motion, some flooding may be possible
with some of the stronger slow moving cells.
&&
.SHORT TERM [Tonight Through Friday]...
A lot of uncertainty still exists with the developing area of low
pressure in the Gulf. The models appear to be divided into two main
camps. One camp, including the NAM, SREF, and hi-res guidance,
prefers a western track towards the Florida panhandle. The other
camp, consisting of the GFS, ECMWF, UKMET, and Canadian models,
prefers a track towards the southeast big bend, although at varying
speeds. In this eastern camp, the GFS is the fastest and the
Canadian is the slowest. The WPC prefers this eastern camp with a
speed roughly between the UKMET and ECMWF, and this is what our
forecast trended towards.
With this in mind, most of the heavy rain in association with this
system is expected to be confined to the eastern half of the area,
and the most likely area to see heavy rainfall amounts will be the
southeast big bend around Taylor, Dixie, and Lafayette counties on
Thursday. However, if the system were to take the western track,
then the heavy rain threat would expand to cover a much larger
portion of the area. Overall confidence is still fairly low,
although the eastern track is currently preferred.
&&
.LONG TERM [Friday Night through Tuesday]...
The forecast continues to center around the future track and
strength of a possible surface low in the eastern gulf (see
above). Given model differences, much uncertainty remains
rendering a forecast tricky and changing with model runs so for
now will lean close to the surrounding offices for consistency
when tend to favor a blend of ECMWF and GFS which means any
tropical influence may have exited the local region except
possible SE Big Bend and adjacent waters by Fri night and forecast
will be dominated by mid-latitude features.
The period begins with a broad trough of low pressure across Ern
2/3rd of CONUS with axis from great lakes SSW into Wrn Gulf of
Mex. By sun, trough axis moves over Ern Gulf then Ewd to Ern
seaboard on Mon and into Atlc by Mon eve with Srn extent of trough
progressively weakening as upstream ridge builds into the Gulf of
Mex. At surface, low over mid-Atlc states with weakening front
SWWD across local area. This places local area in warm and moist
sector yielding a good chance of convection. The front stalls and
its remnants leave a trough that dissipates by Sun.
With both srn extent of trough eroding and front dissipating, any
threat of severe weather should remain well north of local region.
Mon and Tues will show a return to a more typical summertime
pattern. Deep layer moisture decreases but remains average normal.
Each day will be marked by aftn/eve sea breeze driven scattered
convection. Expect temps to be slightly above normal, highs upper
80s to low 90s and lows lower to mid 70s, and it will feel quite
humid for much of the period.
&&
.AVIATION...
[Through 06z Thursday] Similar to the past few days, MVFR-IFR cigs
and vsbys (especially at TLH, ABY, and VLD where light winds and
heavy moisture are present) are possible early this morning.
Conditions will improve shortly after sunrise, but will
disintegrate once again when the sea-breeze moves inland, starting
around 16Z. At this time, expecting VFR from the end of these
showers until the end of the period, but right around 06Z is when
we may start to see conditions fall apart again under the
influence of the low to our south.
&&
.MARINE...
Winds and seas will be on the increase through at least Thursday
as a broad area of low pressure in the south-central Gulf of
Mexico gradually becomes better organized. This low is expected to
move slowly to the north or north-northeast during the next couple
of days, and has some potential to develop into a tropical or
subtropical cyclone if the surrounding environmental conditions
become less hostile. Therefore, all interests are urged to keep
abreast of the latest outlooks from the National Hurricane Center
in case tropical development does indeed occur. Either way, small
craft advisory conditions are expected as higher swells off to our
south will continue to increase seas. Winds are also expected to
increase to advisory levels gradually across the area, peaking on
Thursday.
&&
.FIRE WEATHER...
With rain chances every day in the period and a moist, tropical
air mass approaching from the south, relative humidity values
will stay above red flag criteria.
&&
.HYDROLOGY...
Some areas of heavy rain fell across portions southwest Georgia
during the overnight hours last night. Although no significant
flooding was reported, amounts of 3 to 5 inches with localized
higher amounts estimated by radar fell in a swath from Berrien
county northwestward to Randolph county. This rain has saturated
the ground in these areas, resulting in lower flash flood guidance
values. Additional pockets of heavy rainfall could cause localized
flooding problems in this swath this afternoon, although
widespread flooding is not expected at this time.
As the area of low pressure in the Gulf moves closer to the
southeast big bend by Thursday, the heavy rain threat is expected
to increase there with widespread amounts of 2 to 4 inches
expected, mainly across Taylor, Dixie, and Lafayette counties.
Some locally higher amounts cannot be ruled out with localized
flooding a possibility in urban and low lying areas. Widespread
river flooding does not look likely at this time given the
forecast rain amounts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 87 69 87 69 91 / 60 50 60 50 40
Panama City 85 72 87 72 86 / 50 40 50 30 30
Dothan 89 69 90 70 90 / 60 50 50 30 40
Albany 89 69 88 68 91 / 60 60 60 50 50
Valdosta 87 68 86 68 88 / 60 60 70 60 40
Cross City 87 68 84 68 89 / 50 60 80 70 40
Apalachicola 84 73 84 73 85 / 60 50 50 40 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK for the Panhandle and Big Bend Beaches
through Thursday morning.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY from 2 PM this afternoon to 8 PM EDT
Thursday for Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from
Apalachicola to Destin FL out 20 NM.
SMALL CRAFT ADVISORY until 8 PM EDT Thursday for Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Destin FL from 20 to 60 NM.
&&
Near Term/Aviation/Fire Wx...Moore
Short Term/Marine/Hydrology...DVD
Long Term...BlockHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 443 AM EDT WED JUN 5 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-061100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 443 AM EDT WED JUN 5 2013 /343 AM CDT WED JUN 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS FROM APALACHICOLA TO DESTIN THROUGH THURSDAY EVENING. A HIGH RISK OF RIP CURRENTS EXISTS THROUGH AT LEAST THURSDAY MORNING FOR THE PANHANDLE AND BIG BEND BEACHES. THERE IS ALSO A RISK OF LOCALIZED FLOODING TODAY...MAINLY ACROSS PORTIONS OF SOUTHWEST GEORGIA WHERE HEAVY RAIN FELL ON TUESDAY. WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS STILL SOME UNCERTAINTY WITH THE APPROACHING LOW IN THE GULF AND THE FORECAST WILL BE LARGELY DEPENDENT ON ITS EVENTUAL TRACK AND INTENSITY. HEAVY RAINFALL IS POSSIBLE ON THURSDAY INTO FRIDAY...MAINLY ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA...DEPENDING ON THE TRACK OF THE GULF LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY...ALTHOUGH REPORTS OF HEAVY RAINFALL AND FLOODING ARE APPRECIATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445284.